advertisement
Question
Posted by: shirley | 2011/04/15

anti depressants

hi my husband has been put on anti depressants for 6 months as he is going through a lot at the moment. I want to know what happens when he goes off them again - will he be all moody and confused and depressed again or will it fix him?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Firstly, I hope he is on antidepressants for a good reason, such as a properly diagnosed Depression, where they can be really helpful. If so, they will probably be helpful and after AT LEAST 6 months, maybe more, he should be properly assessed again, and if he has been remaining well for some months, his doc ( best if it's a psychiatrist ) can then advise hom on how to GRADUALLY and in stages reduce the dosage so as to increase his chances of remaining well.
My point about a proper diagnosis is important - ADs are useful when there is a real depression, they may not be helpful is one is simply upset by unpleasant events in one's life, when counselling may be far more useful.
Now, some people have a genuine depression, and one episode in their lives, and after a proper course of treatment, they remain well. Some of us have more than one episode. In future, should the same symptoms start to arise, one should see a shrink early and start treastment again, early, to reduce the problems of the episode. Similarly, while recovering from a depression, if one stops the treatment too soon, there is indeed quite a high risk of the depression returning, when one would have to re-start the treatment for a few more months.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2011/04/17

Firstly, I hope he is on antidepressants for a good reason, such as a properly diagnosed Depression, where they can be really helpful. If so, they will probably be helpful and after AT LEAST 6 months, maybe more, he should be properly assessed again, and if he has been remaining well for some months, his doc ( best if it's a psychiatrist ) can then advise hom on how to GRADUALLY and in stages reduce the dosage so as to increase his chances of remaining well.
My point about a proper diagnosis is important - ADs are useful when there is a real depression, they may not be helpful is one is simply upset by unpleasant events in one's life, when counselling may be far more useful.
Now, some people have a genuine depression, and one episode in their lives, and after a proper course of treatment, they remain well. Some of us have more than one episode. In future, should the same symptoms start to arise, one should see a shrink early and start treastment again, early, to reduce the problems of the episode. Similarly, while recovering from a depression, if one stops the treatment too soon, there is indeed quite a high risk of the depression returning, when one would have to re-start the treatment for a few more months.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement